Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS San Diego, CA

August 20, 2003San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 20, 2003, 3:09 PM PDT for San Diego County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2003, 3:09 PM PDT (22:09 UTC)
Expired
Aug 20, 2003, 4:00 PM PDT
In force
51 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 202209
SVRSGX
CAC073-202300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
306 PM PDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 400 PM PDT

* AT 256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES EAST OF JULIAN...OR ABOUT 15 MILES WEST
  OF OCOTILLO WELLS...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  10 MILES SOUTH OF BORREGO SPRINGS AT 330 PM PDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL...POSSIBLY EXCEEDING ONE 
INCH IN DIAMETER. WIND GUSTS OF GREATER THAN 55 MPH WILL BE POSSIBLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3324 11677 3259 11643 3263 11609 3334 11637

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM PDT, 39 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM PDT, 39 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT WED AUG 20 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS THROUGH FRIDAY...MAINLY DURING THE AFTERNOON
AND EARLY EVENING...AND DECREASE OVER THE WEEKEND. OTHERWISE...SKIES
WILL BE PARTLY CLOUDY AT TIMES WITH ONLY PATCHY LOW CLOUDS AT THE
COAST. TEMPERATURES WILL BE SEASONAL WITH SOME DECREASE IN HUMIDITY
OVER THE WEEKEND. THE CHANCE OF MOUNTAIN THUNDERSTORMS WILL CONTINUE
NEXT WEEK.

.DISCUSSION...CONVECTION STARTED UP IN THE LATE MORNING AS EXPECTED
AND FLOODING TSTORMS ARE ALL OVER THE MTNS AND DESERTS. WARNINGS AND
WATCHES WILL DETAIL THOSE AREAS. A VERY MOIST AND UNSTABLE
ENVIRONMENT WILL KEEP SOME TSTORMS GOING INTO THIS EVE. THE TSTORMS
SHOULD END OVERNIGHT AS THE DYNAMICS MOVE OUT AND THE SUN GOES DOWN.
MOISTURE DECREASES SLOWLY THU THROUGH FRI SO TSTORMS WILL NOT BE SO
WIDESPREAD...BUT STILL POSSIBLE IN MTNS AND ADJACENT DESERTS.
COASTAL CLOUDS WILL BE MINIMAL AT BEST...BUT THE CLOUD DECK IS NOT
DISRUPTED YET BY THESE OTHER FORCES...SO WILL KEEP THEM IN THE
COASTAL AREAS. THE MOISTURE REACHES ITS MINIMUM OVER THE WEEKEND AS
THE UPPER HIGH MOVES EASTWARD AND FLOW TURNS SOUTHWEST. THEN
INCREASES AGAIN MON AND BEYOND AS THE UPPER HIGH BUILDS WESTWARD
AGAIN. SOME MENTION OF MTN TSTORMS WILL BE IN THE EXTENDED FORECAST.
TEMPS WILL NOT CHANGE MUCH.

SAN...FLASH FLOOD WATCH AND WARNING...SEE LAXFLSSGX.
Hazardous weather outlook, Aug 20, 6:00 AM PDT, 9 hours 9 minutes before
FLUS46 KSGX 181011
HWOSGX
CAZ042-043-048-050-055>058-060>062-211300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR
THIS AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS EACH
AFTERNOON AND EVENING. COVERAGE WILL BE LEAST OVER THE WEEKEND.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:27 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 20, 1:04 PM PDTFlash Flood WarningSGXRiverside, San Diego86 min
Aug 20, 2:30 PM PDTFlash Flood WarningSGXRiverside, San Bernardino, San Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.